Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Tucson, AZ

April 30, 20235 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 30, 2023, 1:00 PM MST for 5 counties in Arizona. It took effect at May 1, 2023, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2023, 1:00 PM MST (20:00 UTC)
In effect from
May 1, 2023, 11:00 AM MST
Expired
May 1, 2023, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4304 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KTWC 302000
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
100 PM MST Sun Apr 30 2023


AZZ150-151-011200-
/O.UPG.KTWC.FW.A.0006.230501T1800Z-230502T0200Z/
/O.NEW.KTWC.FW.W.0007.230501T1800Z-230502T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
100 PM MST Sun Apr 30 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST MONDAY FOR
STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A 
HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONE 150 AND SOUTHWESTERN
PORTIONS OF FIRE WEATHER ZONE 151...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Monday. The
Fire Weather Watch is no longer in effect. 


* TIMING...11 AM through 7 PM MST Monday.

* WINDS...Southwest 15 to 30 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
363 
WWUS85 KTWC 010922
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
222 AM MST Mon May 1 2023

AZZ154-020200-
/O.EXA.KTWC.FW.W.0007.230501T1800Z-230502T0200Z/
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
222 AM MST Mon May 1 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE
HUMIDITY AND A HIGH FIRE DANGER RATING FOR FAR WESTERN PORTIONS 
OF FIRE WEATHER ZONE 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MST
this evening. This expands the current warning to include some 
sky island locations in portions of eastern Pima and eastern 
Santa Cruz counties.

* TIMING...11 AM through 7 PM MST today.

* WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-151-020200-
/O.CON.KTWC.FW.W.0007.230501T1800Z-230502T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-
222 AM MST Mon May 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW
RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER
ZONE 150 AND SOUTHWESTERN PORTIONS OF FIRE WEATHER ZONE 151...

* TIMING...11 AM through 7 PM MST today.

* WINDS...Southwest 15 to 30 mph with gusts 35 to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
367 
WWUS85 KTWC 011858
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1158 AM MST Mon May 1 2023

AZZ150-151-154-020200-
/O.CON.KTWC.FW.W.0007.000000T0000Z-230502T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
1158 AM MST Mon May 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A
HIGH FIRE DANGER RATING FOR PORTIONS OF FIRE WEATHER ZONES
150...151...AND 154...

* TIMING...Through 7 PM MST today.

* WINDS...Southwest 15 to 30 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
063 
WWUS85 KTWC 020156
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
656 PM MST Mon May 1 2023

AZZ150-151-154-020300-
/O.EXP.KTWC.FW.W.0007.000000T0000Z-230502T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
656 PM MST Mon May 1 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
PORTIONS OF FIRE WEATHER ZONES 150...151...AND 154...

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 30, 3:24 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Apr 30, 3:24 AM MST, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
324 AM MST Sun Apr 30 2023

.SYNOPSIS...Temperatures will be well above average today, with
the first 100 degree day possible at Tucson Airport. A passing
weather system will bring another round of gusty winds on Monday,
then again later in the week. A gradual cooling trend through the
week will see temperatures drop below average by Thursday.

&&

.DISCUSSION...A strong ridge of high pressure will bring
temperatures up to 12 or 13 degrees above average this afternoon;
near record highs in some locations.

A rather high amplitude flow will see a strong low dig down the
west coast over the next 72 hours. Stronger winds possible in
mainly western areas Monday afternoon. As this system shears
through the Great Basin northwest of our area, stronger winds will
return area-wide later in the week. No significant splits expected
this far south, with any measurable rainfall chances remaining
north of the area.

&&

.AVIATION...Valid through 01/12Z.
SCT-BKN cirrus clouds AOA 20k ft AGL. Generally light surface
winds less than 10 kts this morning, then becoming WLY around
10-15 kts aft 30/21Z. Diminishing again overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions will persist through most of the
week, along with low relative humidity levels in the single digits
to lower teens. An increase in winds is expected Monday as a
weather system remains to our northwest These gusty winds, (mainly
across western areas and the lower deserts), will combine with
min RH values as low as 10 percent and a high fire danger rating
for a Fire Weather Watch Monday below 6000 feet for Fire Weather
Zone 150 and southwest portions of Fire Weather Zone 151.

Winds will subside a bit on Tuesday but the potential for gusty
winds and additional Fire Weather concerns return Wednesday and
Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for AZZ150-151.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.